Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 28, 2012, 8:50 PM EDT for Oneida County, New York. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2012, 8:50 PM EDT (00:50 UTC)
- Expired
- May 28, 2012, 9:00 PM EDT
- In force
- 10 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
726
WUUS51 KBGM 290050
SVRBGM
NYC065-290100-
/O.NEW.KBGM.SV.W.0009.120529T0050Z-120529T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 PM EDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...
* UNTIL 900 PM EDT.
* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
UTICA...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4320 7509 4319 7509 4304 7522 4306 7530
4322 7525
TIME...MOT...LOC 0050Z 284DEG 17KT 4312 7516
$$
HEDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:04 PM EDT, 46 minutes earlier.
Area forecast discussion, May 28, 8:04 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 804 PM EDT MON MAY 28 2012 .SYNOPSIS... AFTER A HOT AND MUGGY MEMORIAL DAY...A COUPLE SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AREA TONIGHT. HOWEVER...A MUCH BETTER LIKELIHOOD FOR THUNDER WILL OCCUR TUESDAY...AS A COLD FRONT APPROACHES AND RUNS INTO A VERY WARM AND HUMID UNSTABLE AIR MASS. SOME OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL. DRIER FRESH AIR WILL FILL IN BEHIND THE FIRST FRONT...BUT A SECOND FRONT WILL STILL BRING A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM WEDNESDAY. COOLER TEMPERATURES WILL FOLLOW FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 615 PM UPDATE...BASED ON DISSIPATING CU FIELDS AND THE LACK OF ANYTHING ON RADAR CONTINUE TO CUT BACK ON POPS. AN INITIAL UPDATE 2 HOURS AGO DOWN TO SLIGHT CHANCE STILL LOOKS GOOD. I DID TRIM POPS BACK TO NOTHING ROUGHLY WEST OF I-81. SOME SLIGHTLY HIGHER CLOUD TOPS ON A LINE FROM NEAR MONTROSE SOUTH TOWARD KAVP MOVING EAST...OTHERWISE THE CU IS CLEARING OUT AS WE SPEAK. WILL CONTINUE TO MONITOR THE RADAR CLOSELY WITH SBCAPES AROUND 3000 J/KG AND PLENTY OF MOISTURE AROUND. OUR LACKING THIRD INGREDIENT...A LIFTING MECHANISM OR TRIGGER...IS NOT APPARENT. IN ADDITION TO THE LACK OF A TRIGGER WARM MID LEVELS HAS PUT A NICE CAP ON ANYTHING. LATE TONIGHT SOME OF THE HI RES MODELS SUGGEST OUR NORTHERN ZONES MAY BE ON THE SOUTHERN EDGE OF A POSSIBLE MCS AS H5 SHORT WAVE MOVES OVER THE TOP OF THE RIDGE. WILL CONTINUE WITH CHANCE POPS LATE TONIGHT ACROSS CNY TO ACCOUNT FOR THIS. PREVIOUS AFD IS BELOW... 2 PM UPDATE...CLUSTER OF STORMS MOVED SOUTHEAST OVER THE EASTERN HALF OF THE NY ZONES THIS MORNING. GOT SOME REPORTS OF PEA TO DIME SIZE HAIL FROM THE STRONGEST CELLS. SKIES HAVE CLEARED WITH A MESO HIGH BUBBLE OVER THE NE ZONES. BOUNDARY LIES FROM NY/PA BORDER NW ACROSS STEUBEN COUNTY WITH SCATTER CUMULUS BUILDING OVER THE HILLS. FEW SHOWERS DEVELOPING IN THIS. SHOULD CONTINUE TO DESTABILIZE INTO THE LATE AFTERNOON. LOOKS LIKE ANOTHER WEAK SHORT WAVE MOVING OVER THE RIDGE THIS AFTERNOON THAT MAY HELP. IF WE CAN PASS THE CIN WE HAVE POTENTIAL FOR SEVERE AND ARE WATCHING THE DEVELOPMENT CLOSELY AS IS SPC FOR THE NEED FOR WATCH/WARNING. MODIFIED TEMPERATURES AND DEW POINTS FOR CURRENT TRENDS. TEMPS SHOULD REBOUND QUICKLY WHERE SHOWERS OCCURRED...SO DID CHANGE THE EXPECTED MAX HIGHS. SHOWERS JUST MADE IT FEEL MUGGIER. OVERNIGHT SOUNDING SHOW IT STABILIZING IN THE LOWEST LAYER BUT STILL A LOT OF ELEVATED CAPE SHOULD SOMETHING COME OVER THE UPPER LEVEL RIDGE TO TRIGGER IT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... 430 PM UPDATE... MODELS STILL INDICATE A FAIRLY GOOD SET UP FOR STRONG CONVECTIVE EVENT ON TUESDAY. NOT QUITE AS MUCH CAPE AS TODAY /MEMORIAL DAY/...BUT WITH UPPER RIDGE AXIS SHIFTING WELL TO OUR EAST AND RESULTANT HEIGHT FALLS...CONVECTIVE INHIBITION WILL BE REMOVED. A WARM AND HUMID AIRMASS OVER THE REGION CAPE VALUES AROUND 1500-2000 J/KG...AND DECENT SHEAR...AMONG OTHER PARAMETERS...ARE SHOWING SEVERE POTENTIAL. DAMAGING WIND FROM POSSIBLE BOW SEGMENTS APPEARS TO BE THE PRIMARY THREAT...THOUGH WE WILL HAVE TO MONITOR CELLS /ESPECIALLY FIRST ONES THAT DEVELOP ASSOCIATED WITH PREFRONTAL TROUGH/ FOR MESOCYCLONES AND LARGE HAIL. AS OF 430 PM...STORM PREDICTION CENTER HAS ENTIRE REGION IN SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY. MAX TEMPS IN 80S AND DEWPOINTS IN MID 60S YIELDS ANOTHER CASE OF THE MUGGIES. REMAINDER OF CONVECTION WILL QUICKLY SCOOT EAST TUESDAY EVENING BEFORE ENDING...WITH THE REAL COLD FRONT LIKELY PASSING THROUGH FAIRLY QUIETLY OVERNIGHT. THIS WILL REALLY DROP DEWPOINTS INTO WEDNESDAY...WELL INTO THE 50S AND PERHAPS EVEN A FEW UPPER 40S. WITH VERY LIMITED MOISTURE...SECONDARY FRONT PASSING WEDNESDAY AFTERNOON SHOULD ONLY HAVE ISOLATED COVERAGE TO ANY CONVECTION THAT DEVELOPS. BEHIND SECONDARY FRONT...HIGH TEMPERATURES THURSDAY WILL BE ANOTHER GOOD 10 OR SO DEGREES COOLER THAN WEDNESDAY /WHICH WILL ALREADY BE COOLER THAN TUESDAY/...AND DEWPOINTS WILL PLUMMET WELL INTO THE 40S. SURFACE HIGH PRESSURE WILL BE BUILDING IN...BUT AN UPPER TROUGH AXIS SKIMMING BY THE NORTHERN ZONES COULD YIELD A FEW POSSIBLE SPRINKLES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... 105 PM UPDATE... THOUGH THE 12Z GFS AND 00Z ECMWF DISAGREE ON THE DETAILS...BUT THERE IS DECENT OVERALL OVERALL PATTERN AGREEMENT. A CUT OFF LOW MOVES IN FROM EITHER THE PLAINS OR THE UPPER MIDWEST LATE IN THE WEEK AND INTO THE WEEKEND...WHILE AN ASSOCIATED NEGATIVELY TILTED COLD/OCCLUDED FRONT COMES AT US FROM THE MID MISSISSIPPI RIVER VALLEY. GENERALLY WENT ALONG WITH HPC FORECAST...EXCEPT FOR SCALING BACK POPS TO JUST CHANCE RANGE SATURDAY NIGHT/SUNDAY BECAUSE OF UNCERTAINTY FOR HOW LONG IT TAKES UPPER LOW TO MOVE OUT...AND HOW MUCH DRY AIR GETS INVOLVED ON THE BACK SIDE OF IT. GFS IS DIGS QUITE A BIT DEEPER WITH THE CUT OFF LOW...AND THUS IS ALSO SLOWER IN THE EVOLUTION OF THINGS THROUGH THE WEEKEND. ECMWF IS A LITTLE MORE PROGRESSIVE. EITHER WAY...A WET PERIOD IS IN STORE...CENTERED ON FRIDAY NIGHT INTO SATURDAY. ONLY QUESTIONS ARE TIMING ON THE FRONT END FRIDAY...AND THE BACK END SUNDAY. EMBEDDED THUNDER FROM MARGINAL INSTABILITY IS NOT OUT OF THE QUESTION...PARTICULARLY IF THINGS TAKE A MORE NEGATIVE TILT LIKE THE GFS...BUT FOR NOW WITH HPC LEANING TOWARDS ECMWF...I HAVE LEFT MENTION OF IT OUT. I HAVE THUS ALSO HAVE GONE WITH THE COOLER HPC TEMPERATURES FOR SATURDAY. UPPER LOW GRADUALLY PULLS AWAY TOWARDS THE END OF THE WEEKEND...THOUGH STILL WITH SOME SORT OF CYCLONIC NORTHWESTERLY FLOW LASTING PERHAPS EVEN INTO MONDAY. I HAVE CHANCE POPS SUNDAY...BUT LESS THAN THAT SUNDAY NIGHT/MONDAY WITH LACK OF CERTAINTY...AND WITH DRIER ATMOSPHERE AS WELL AS RISING HEIGHTS HEADING INTO EARLY NEXT WEEK. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS EARLY ON THIS EVENING WILL GIVE WAY TO PATCHY FOG DEVELOPMENT AFTER 06Z AS TEMPERATURES COOL IN A MOIST LOW-LEVEL AIRMASS. FOR NOW AM EXPECTING THE POSSIBILITY OF MVFR CONDITIONS AT RME/ITH/AVP...WITH A BETTER CHANCE FOR IFR AT BGM AND ELM. EARLY MORNING FOG WILL QUICKLY BURN OFF AFTER 13Z WITH ATTENTION THEN SHIFTING TO THE INCREASING THREAT FOR SHWRS/STORMS DURING THE AFTERNOON HRS. STILL A BIT DIFFICULT TO GAUGE EXACT TIMING THIS FAR OUT BUT MODEL TRENDS SUGGEST INCREASING POTENTIAL FOR ORGANIZED CONVECTION AFTER 18Z AS A PRE FRONTAL BEGINS WORKING THROUGH THE AREA. FOR NOW HAVE INCLUDED TEMPO GROUPS AT ALL TAF SITES TO MENTION THUNDER POTENTIAL DURING THE AFTERNOON HRS. CONVECTIVE TRENDS SHOULD CONTINUE INTO THE EARLY EVENING HRS AS THE MAIN COLD FRONT WILL BEGIN WORKING THROUGH THE AREA AROUND 00Z. IN GENERAL...A STORMY AND ACTIVE AFTERNOON APPEARS IN STORE FOR ALL AREA TERMINALS TUE AFTERNOON/EVENING. .OUTLOOK... WEDNESDAY TO THURSDAY NIGHT...MAINLY VFR. FRIDAY AND SATURDAY...MVFR IN OCCASIONAL SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...BMW/MDP NEAR TERM...BMW/HEDEN SHORT TERM...MDP LONG TERM...MDP AVIATION...CMG CLIMATE...
Hazardous weather outlook, May 28, 3:59 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 359 PM EDT MON MAY 28 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-292000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 359 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE PRIMARILY THROUGH THIS EVENING. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH ISOLATED STRONG, GUSTY WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ON TUESDAY A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS TO THE NATIONAL WEATHER SERVICE AS NECESSARY. HEDEN
In the hours before
Special weather statement, May 28, 7:58 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EDT MON MAY 28 2012
NYZ037-290100-
ONEIDA NY-
758 PM EDT MON MAY 28 2012
...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA COUNTY...
* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR
WESTMORELAND...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WESTMORELAND AND GRIFFISS AFB AT 805 PM EDT...
CLARK MILLS AT 810 PM EDT...
COLEMANS AND FLOYD AT 815 PM EDT...
ORISKANY AT 820 PM EDT...
WHITESBORO AND YORKVILLE AT 825 PM EDT...
MAYNARD AND STITTVILLE AT 830 PM EDT...
UTICA AND HOLLAND PATENT AT 835 PM EDT...
DEERFIELD AT 840 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4326 7515 4324 7510 4324 7507 4322 7506
4305 7521 4304 7556 4322 7559 4329 7515
HEDENThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:08 AM EDT | Special Weather Statement | BGM | Oneida | 22 min |
| May 29, 12:41 PM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 64 min |
| May 29, 12:52 PM EDT | Special Weather Statement | BGM | Steuben | 23 min |
| May 29, 1:14 PM EDT | Severe Thunderstorm Warning | BGM | Oneida, Onondaga | 61 min |
| May 29, 1:21 PM EDT | Special Weather Statement | BGM | Chemung | 24 min |
| May 29, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 67 min |
| May 29, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 67 min |
| May 29, 1:43 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 47 min |
| May 29, 1:51 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 35 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Onondaga | 55 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Tioga, Tompkins | 55 min |
| May 29, 2:09 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Madison, Onondaga | 66 min |
| May 29, 2:13 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Seneca | 62 min |
| May 29, 2:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Cortland, Schuyler, Tioga, Tompkins | 63 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Steuben, Yates | 40 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 58 min |
| May 29, 3:12 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga | 63 min |
| May 29, 3:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 63 min |
| May 29, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 60 min |
| May 29, 3:32 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 58 min |
| May 29, 4:03 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 57 min |
| May 29, 4:17 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 58 min |
| May 29, 4:48 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 57 min |
| May 29, 5:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 31 min |
| May 29, 5:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.